Alert archive / Nebraska / Flash Flood Warnings in 2008

Flash Flood Warning 30, NWS Goodland, KS

August 9, 2008Hitchcock County, Red Willow County, Nebraska

NWS Goodland, KS issued this flash flood warning at Aug 9, 2008, 11:45 AM CDT for Hitchcock County, Red Willow County, Nebraska. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 9, 2008, 11:45 AM CDT (16:45 UTC)
Expired
Aug 9, 2008, 5:45 PM CDT
In force
6 hr
Issued by
NWS Goodland, KS
Area
Storm-based polygon
Flood severity
Unknown

Counties Hitchcock County, NE, Red Willow County, NE

The radar

The Goodland radar (KGLD), 127 km from the middle of the area, began a volume at 16:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 4.8 hours before the alert went out and 99 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2008-08-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 315 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2008-08-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 45 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
315 J/kg
Mixed-layer CIN
-94 J/kg
Mixed-layer LCL
668 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
45 m²/s²
0-3 km storm-relative helicity
56 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KGLD 091653
FFWGLD
NEC087-145-092245-
/O.NEW.KGLD.FF.W.0030.080809T1645Z-080809T2245Z/
/00000.U.DM.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
1145 AM CDT SAT AUG 9 2008

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* FLASH FLOOD WARNING FOR A DAM FAILURE IN...
  NORTHEASTERN HITCHCOCK COUNTY IN SOUTHWEST NEBRASKA...
  THIS INCLUDES THE CITY OF CULBERTSON...
  NORTHWESTERN RED WILLOW COUNTY IN SOUTHWEST NEBRASKA...

* UNTIL 545 PM CDT

* AT 1145 AM CDT...AN EARTHEN DAM WAS FAILING ALONG THE HAYES AND    
  HITCHCOCK COUNTY LINE ALONG BLACKWOOD CREEK ON OLD HIGHWAY 17      
  NORTH OF CULBERTSON.

* LOCATIONS IMPACTED INCLUDE RURAL NORTHEAST HITCHCOCK COUNTY.

AN EARTHEN DAM ON THE BLACKWOOD CREEK UPSTREAM FROM CULBERTSON HAS 
GIVEN WAY AND HIGH WATERS ARE NOW MOVING TOWARD RURAL NORTHEAST 
HITCHCOCK COUNTY. AREAS DOWNSTREAM FROM THE DAM ALONG BLACKWOOD CREEK 
SHOULD BE PREPARED FOR FLOODING. TAKE NECESSARY PRECAUTIONS 
IMMEDIATELY.

PEOPLE BELOW THE DAM SHOULD TAKE IMMEDIATE ACTION BY MONITORING LOCAL
RADIO OR TELEVISION AND FOLLOWING INSTRUCTIONS FOR ANY REQUIRED
EVACUATION AS OUTLINED BY LOCAL EMERGENCY OFFICIALS.

FLOOD WATERS ARE MOVING DOWN BLACKWOOD CREEK FROM THE HAYS AND 
HITCHCOCK COUNTY LINE TO IMMEDIATELY EAST OF CULBERTSON NEAR HIGHWAY 
6.

DO NOT UNDERESTIMATE THE POWER OF FLOOD WATERS. ONLY A FEW INCHES OF
RAPIDLY FLOWING WATER CAN QUICKLY CARRY AWAY YOUR VEHICLE.

LAT...LON 4035 10061 4011 10062 4010 10092 4034 10103

$$

MCGUIRE
1 follow-up statement
000 
WGUS73 KGLD 091837
FFSGLD

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
1229 PM MDT SAT AUG 9 2008

NEC087-145-092245-
/O.CON.KGLD.FF.W.0030.000000T0000Z-080809T2245Z/
/00000.U.DM.000000T0000Z.000000T0000Z.000000T0000Z.OO/
HITCHCOCK NE-RED WILLOW NE-
129 PM CDT SAT AUG 9 2008

...A FLASH FLOOD WARNING FOR A DAM FAILURE REMAINS IN EFFECT UNTIL 
545 PM CDT FOR WEST CENTRAL RED WILLOW AND NORTHEASTERN HITCHCOCK 
COUNTIES...

AT 129 PM CDT...FLOOD WATERS WERE MOVING DOWN BLACKWOOD CREEK FROM 
SOUTHERN HAYES COUNTY TO RURAL NORTHEAST HITCHCOCK COUNTY. AT LEAST 
TWO HOMES HAVE BEEN IMPACTED BY RISING WATER LEVELS ALONG BLACKWOOD 
CREEK. IN ADDITION...NUMEROUS COUNTY ROADS AND BRIDGES HAVE RECEIVED 
DAMAGE FROM FLOODING.

AT 1115 AM CDT...AN EARTHEN DAM WAS BREACHED IN SOUTHERN HAYES 
COUNTY. AT 130 PM CDT...THE BREACH WAS ESTIMATED AT 12 FEET WIDE. 
FLASH FLOODING IS OCCURRING ALONG BLACKWOOD CREEK. PEOPLE BELOW THE 
DAM SHOULD TAKE IMMEDIATE ACTION BY MONITORING LOCAL
RADIO OR TELEVISION AND FOLLOWING INSTRUCTIONS FOR ANY REQUIRED
EVACUATION AS OUTLINED BY LOCAL EMERGENCY OFFICIALS.

DO NOT UNDERESTIMATE THE POWER OF FLOOD WATERS. ONLY A FEW INCHES OF
RAPIDLY FLOWING WATER CAN QUICKLY CARRY AWAY YOUR VEHICLE.

LAT...LON 4034 10082 4023 10078 4019 10061 4017 10065
      4022 10081 4034 10091

$$

MCGUIRE

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this flash flood warning went out at Aug 9, 7:30 AM CDT, 4 hours 15 minutes earlier.

Area forecast discussion, Aug 9, 7:30 AM CDT, 4 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
630 AM MDT SAT AUG 9 2008

.DISCUSSION...
240 AM MDT SAT AUG 9 2008

MAIN FORECAST PROBLEM WILL ONCE AGAIN BE TIMING AND COVERAGE OF
PRECIPITATION. SECONDARY PROBLEM WILL BE HIGH TEMPERATURES THROUGH
MONDAY. SATELLITE CONTINUING TO SHOW AN AMPLIFIED PATTERN FROM THE
CENTRAL PACIFIC INTO EASTERN NORTH AMERICA. FLOW HAS AMPLIFIED SOME
OVER THE LAST 24 HOURS IN AND NEAR NORTH AMERICA WITH THE HUDSON BAY
LOW STARTING TO MOVE SOUTH. VERY DEEP MOIST AIR MASS OVER THE REGION
WITH SHORTWAVE TROUGH MOVING IN FROM THE WEST INTO AREA. NUMEROUS
OTHER SHORTWAVE TROUGHS RIDING THROUGH AND AROUND WESTERN UPPER
RIDGE.

MODELS INITIALIZED FINE WITH THE JET. UPPER AIR ANALYSIS SHOWED NO
PROBLEM WITH MID LEVEL ANALYSIS. HOWEVER...PROFILER NETWORK AND
SATELLITE SHOWING THAT MODELS ARE POSSIBLE TOO FAST WITH SHORTWAVE
TROUGH CAUSING OUR CURRENT MCS. THE RUC IS DOING BEST WITH THIS WITH
GFS RIGHT BEHIND IT. THE NAM AND UKMET ARE DOING BEST WITH THE
SURFACE WINDS. HOWEVER NAM GOES OFF ON ITS OWN WITH THE WIND FIELD
TODAY. MODELS DOING SIMILAR AT 850 MB.

THIS IS A LOW CONFIDENCE FORECAST. MODELS/NUMERICAL GUIDANCE
OFFERING DIFFERENT SOLUTIONS WITH EACH MODEL SWITCHING SOLUTIONS TO
WHAT THE OTHER WAS SHOWING 24 HOURS AGO. NUMEROUS SHORTWAVE TROUGHS
IN WEAK FLOW MAKING IT HARD TO TIME AND WILL MAKE IT HARD FOR THE
MODELS TO HANDLE. ALSO...DEPENDING ON CONFIDENCE OF PRECIPITATION
FORECAST...MANY AREAS OVER THE LAST WEEK...ESPECIALLY IN THE LAST FEW
DAYS...HAVE RECEIVED A SUBSTANTIAL RAINFALL. RIGHT NOW THE NAM LOOKS
TO GO OFF ON ITS OWN TANGENT AND WILL NOT USE. WILL TEND TO GO WITH
A BLEND OF THE MODELS

TODAY/TONIGHT...BELIEVE CURRENT ACTIVITY WILL BE NEARLY OUT OF THE
FORECAST AREA. LIFT WOULD INDICATE THAT SOME LINGERING MAY BE AROUND
IN THE EAST. WILL PROBABLY LEAVE A SMALL CHANCE THERE. OTHERWISE
SURFACE BOUNDARY AND MID LEVEL LIFT WILL CAUSE THE MAIN
PRECIPITATION ACTION TO BE SOUTH AND EAST OF THE FORECAST AREA
THROUGH TONIGHT. SO AS A RESULT...WILL NOT ISSUE A FLASH FLOOD
WATCH FOR THIS PERIOD.

LOOKS LIKE MAY HAVE MORE SUN THAN PREVIOUS DAYS DUE TO SUBSIDENCE
BEHIND EXITING MCS. HOWEVER...WILL HAVE EASTERLY WINDS AND WET
GROUND AND WILL TEND TO GO NEAR TO SLIGHTLY BELOW GUIDANCE.
EASTERLY WINDS CONTINUE INTO TONIGHT AND MODELS ARE SHOWING A
DRAMATIC INCREASE IN BOUNDARY LAYER MOISTURE. CONSIDERING THIS AND
WET GROUND WILL TOSS IN AREAS OF FOG FOR AFTER 06Z.

SUNDAY/SUNDAY NIGHT...WILL KEEP IN AREAS OF FOG IN THE MORNING.
POSSIBLE IT MAY LAST LONGER WITH THE EASTERLY WINDS. POSSIBLE THAT
STRATUS COULD LAST A LONG TIME THROUGH MOST OF THE DAY. BECAUSE OF
THIS HAVE LOWERED MAXES FOR THE DAY.

NEXT SHORTWAVE TROUGH AND LEFT FRONT QUADRANT APPROACHES LATER IN THE
AFTERNOON INTO THE OVERNIGHT HOURS. IF HAVE ANYTHING DURING THE
DAY...MAY HAVE A SLIVER A SLIGHT CHANCE IN THE WESTERN PORTION OF THE
AREA.

THIS LEFT FRONT QUADRANT STRENGTHENS AND THEN MOVES NORTHWEST TO
SOUTHEAST ACROSS THE FORECAST AREA DURING THE NIGHT THE MODELS
SHOWING DIFFERENT POSITIONS. THE UKMET IS OVER THE NORTHWEST HALF
AND IS ACTUALLY AN ENTRANCE REGION BY 12Z. THE NAM IS IN THE MIDDLE
AND IS AFFECTING THE NORTHERN HALF. THE GFS IS FURTHEST SOUTH AND
IS AFFECT THE SOUTHERN HALF. ALSO SHORTWAVE MOVES SLOWLY THROUGH
DURING THE NIGHT AS WELL. AS HAS BEEN THE CASE HERE LATE THIS MAY GET
THE THUNDERSTORMS REALLY GOING FROM THE LATE EVENING INTO THE
OVERNIGHT HOURS. WILL HAVE A HIGH CHANCE OUT...ESPECIALLY IN THE
WEST. BECAUSE OF THE STRONG LIFT THIS IS SHOWING AND THE RECENT
RAINS...THIS MAY BE THE PERIOD THAT NEEDS A FLASH FLOOD WATCH.

MONDAY/MONDAY NIGHT...THE MODELS THEN PROGRESS ABOVE MENTIONED JET
LIFT ACROSS THE AREA THROUGH THE MORNING. SHORTWAVE TROUGH WILL
MOVE THROUGH BETWEEN 12Z AND 18Z. SO WILL PROBABLY HAVE A MORNING
MENTION OF THUNDERSTORMS IN THE EAST. MODEL OUTPUT SIMILAR IN
HAVING RIDGING/SUBSIDENCE ACROSS THE AREA FROM THE AFTERNOON INTO
THE OVERNIGHT HOURS. SO PLAN ON LEAVING THE FORECAST DRY. MODELS ARE
ALL OVER THE PLACE WITH THE WIND FIELD. WITH SHORTWAVE TROUGH
PASSAGE...BELIEVE THE SHIFTING TO A NORTH TO NORTHEAST WIND LIKE
THE UKMET AND ECMWF HAVE IS MORE REASONABLE THAN WHAT THE NAM AND
ESPECIALLY GFS ARE SHOWING. SHOULD HAVE PLENTY OF SUN. WILL GO NEAR
TO SLIGHTLY BELOW THE GUIDANCE.

NO CHANGES BEYOND THIS PERIOD. THANKS TO ALL FOR COLLABORATION.

BULLER
&&

.AVIATION...
625 AM MDT SAT AUG 9 2008

FOR THE 12Z TAF CYCLE...VFR CONDITIONS ARE EXPECTED FOR KGLD. IFR
CONDITIONS TO BEGIN WITH FOR KMCK...IMPROVING TO VFR CONDITIONS AFTER
ABOUT 14Z. IFR CONDITIONS COULD RETURN TO A MORE WIDESPREAD REGION
TOWARD THE END OF THE CURRENT TAF PERIOD. NEXT SHIFT WILL NEED TO
LOOK CLOSER AT THIS POSSIBILITY AND CONSIDER ADDING THE MENTION OF
FOG IN THE NEXT TAF ISSUANCE. WINDS ARE EXPECTED TO REMAIN LIGHT
AND VARIABLE THROUGH THE ENTIRE TAF PERIOD.

BLM
&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
NE...NONE.
CO...NONE.
&&
Hazardous weather outlook, Aug 9, 9:15 AM CDT, 2 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
815 AM MDT SAT AUG 9 2008

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-101200-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
815 AM MDT SAT AUG 9 2008 /915 AM CDT SAT AUG 9 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A GOOD CHANCE OF THUNDERSTORMS WILL OCCUR FROM LATE SUNDAY
AFTERNOON INTO MONDAY OVER MOST OF THE AREA. THESE STORMS ARE NOT
EXPECTED TO BECOME SEVERE WITH THE MAIN THREATS BEING LOCALLY HEAVY
RAINFALL AND CLOUD TO GROUND LIGHTNING.

AFTER MONDAY...ISOLATED THUNDERSTORMS ARE EXPECTED OVER MOST OF
THE AREA. THE MAIN THREAT FROM THESE STORMS WILL BE CLOUD TO
GROUND LIGHTNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED

In the hours before

Local storm report, Aug 9, 7:21 AM CDT, 4 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
621 AM MDT SAT AUG 09 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 AM     FLOOD            3 NNE CULBERTSON        40.27N 100.81W
08/09/2008                   HITCHCOCK          NE   EMERGENCY MNGR

            COUNTY COMISSIONER ESTIMATED APPROXIMATELY 5.25 INCHES OF
            RAIN FROM STORMS THIS MORNING AND REPORTED SEVERAL ROADS
            IN THE EXTREME NORTHEAST CORNER OF HITCHCOCK COUNTY
            DAMAGED AND IMPASSABLE.

&&

BLM

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 9, 2:56 AM CDTFlash Flood WarningGLDHitchcock3 hr
Aug 9, 3:35 AM CDTFlash Flood WarningGLDRed Willow3 hr
Aug 9, 6:19 AM CDTAreal Flood WarningGLDHitchcock, Red Willow8 hr
Aug 9, 9:46 AM CDTRiver Flood WarningGLDHitchcock8 hr
Aug 9, 5:41 PM CDTAreal Flood WarningGLDHitchcock18 hr

Nearby

Flash Flood Warnings in Nebraska, 2008Every flash flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.